Texas, 2014Flood in Texas, June 23, 2014
June 23, 2014 · NWS AMA · 1 event in 1 county or zone
A slow moving supercell thunderstorm produced periods of heavy rain over Hemphill County during the afternoon hours of the 22nd. This heavy rain led to the Canadian River to rise above banks at the town of Canadian (Hemphill County) by 7:30 AM on the 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving supercell thunderstorm produced periods of heavy rain over Hemphill County during the afternoon hours of the 22nd. This heavy rain led to the Canadian River to rise above banks at the town of Canadian (Hemphill County) by 7:30 AM on the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 23, 5:47 AM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 23, 5:47 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
647 AM CDT MON JUN 23 2014
.AVIATION...
FOR THE 12Z TAFS...MVFR CIGS EARLY IN THIS FCST CYCLE SHOULD ERODE
LATER THIS MORNING. SFC COLD FRONT HAS PUSHED THRU THE TERMINAL SITES
AND IS EXPECTED TO STALL AROUND SRN TX PNHDL TODAY. ANOTHER CROP OF
SHOWERS AND TSTMS IS EXPECTED TO DEVELOP ACROSS HIGHER TERRAIN OF ERN
CO AND ERN NM LATER THIS AFTERNOON...THEN MOVE SEWD ACROSS OK AND TX
PNHDLS DURG THE EVENING AND NIGHTTIME HOURS. HAVE INSERTED VCTS AT
ALL TAF SITES AROUND THE 00Z TO 06Z TUE TIME FRAME. LATER SHIFTS CAN
REFINE THE TIMING AS THE DAY UNFOLDS.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 530 AM CDT MON JUN 23 2014/
SHORT TERM...TODAY AND TONIGHT
LINE OF SEVERE STORMS THAT MOVED ACROSS THE AREA SUNDAY NIGHT/EARLY
THIS MORNING HAS PUSHED WELL SOUTH OF THE AMA CWA...WITH AN AREA OF
MODERATE RAINFALL CURRENTLY ONGOING OVER THE SOUTHEASTERN TEXAS
PANHANDLE. WITH THIS SEVERE WEATHER EVENT BEHIND US...ATTENTION TURNS
TOWARD THE NEXT ROUND OF SEVERE WEATHER THAT IS POSSIBLE ACROSS THE
AREA LATER TODAY. SHOULD SEE A LULL IN CONVECTION THIS MORNING IN THE
WAKE OF THE LINE OF STORMS WITH CONVECTION DEVELOPING NEAR A
DEEPENING SURFACE LOW OVER SOUTHEASTERN COLORADO. A MID LEVEL
SHORTWAVE TROUGH WILL SLIDE OVER THE MID MISSISSIPPI VALLEY TOWARD
EVENING...ESTABLISHING NORTHWESTERLY FLOW ALOFT ACROSS THE SOUTHERN
PLAINS. ALSO AIDING IN THE POTENTIAL FOR STORMS WILL BE THE POSITION
OF THE COLD FRONT THAT SLID ACROSS THE AREA LAST NIGHT AND IS
EXPECTED TO STALL NEAR THE SOUTHERN TEXAS PANHANDLE. WITH LOW LEVEL
FLOW GENERALLY OUT OF THE SOUTH SOUTHEAST...LOW LEVEL MOISTURE WILL
REMAIN PLENTIFUL TO SUPPORT MODEST DESTABILIZATION OF THE ATMOSPHERE
TOWARD THE AFTERNOON. SO EXPECT STORMS THAT DEVELOP OVER THE HIGHER
TERRAIN TO OUR WEST TO MOVE ACROSS THE PANHANDLES BY THE LATE
AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS
WITH THESE STORMS. HEAVY RAINFALL ALONG WITH THE POTENTIAL FOR FLASH
FLOODING IS ALSO POSSIBLE AS STORMS WILL LIKELY CONGEAL INTO A MCS
WHEN THEY MOVE ACROSS THE AREA LATER TODAY.
IN THE WAKE OF THE COLD FRONT AND WITH ABUNDANT MOISTURE IN
PLACE...HIGH TEMPS WILL BE A FEW DEGREES COOLER THAN YESTERDAY WITH
HIGHS IN THE 80S FOR MUCH OF THE AREA.
LONG TERM...TUESDAY THROUGH MONDAY
WEAK UPPER RIDGING WILL BUILD OVER THE FOUR CORNERS REGION TUESDAY
..MAINTAINING A NORTHWEST FLOW ALOFT OVER THE SOUTHERN PLAINS. LOW
LEVEL MOISTURE WILL REMAIN IN PLACE ON SOUTHERLY SURFACE WINDS SO
EXPECT ANOTHER ROUND OF STORMS TO DEVELOP OVER THE HIGHER TERRAIN IN
NEW MEXICO IN THE AFTERNOON ONCE THE ATMOSPHERE DESTABILIZES FROM
STRONG SURFACE HEATING. STORMS WILL CONGEAL INTO ANOTHER MCS AS IT
MARCHES ACROSS THE AREA TOWARD EVENING. A SIMILAR PATTERN IS IN STORE
WEDNESDAY WITH THE AMA CWA RESIDING UNDER NORTHWEST FLOW ALOFT
COMBINED WITH MOIST SOUTHERLY WINDS AT THE SURFACE.
WEAK UPPER RIDGING BUILDS OVER THE AREA BY THURSDAY WHICH SHOULD
SUPPRESS THE CONVECTION POTENTIAL ACROSS THE AREA. TEMPS WILL ALSO
WARM BACK INTO THE 90S BY FRIDAY...ALTHOUGH NOT BUYING THE LOFTY MID-
UPPER 90S ADVERTISED BY THE MEX GUIDANCE AS HIGHER DEWPOINT AIR WILL
HOLD TEMPS BACK A BIT. THE 00Z ECMWF CAME IN DRIER FOR THE WEEKEND
AND IS MORE IN LINE WITH THE GFS SOLUTIONS IN KEEPING THE NEXT UPPER
TROUGH WELL NORTH OF THE SOUTHERN PLAINS. HAVE MAINTAINED THE SLIGHT
CHANCE POPS FOR NOW BUT GIVEN THIS IS QUITE A WAYS OUT IN TIME AND
THE FACT THAT THE GFS HAS HANDLED THE PAST PRECIP EVENTS
POORLY.
CLK
FIRE WEATHER...
GIVEN THE RECENT RAINFALL AND SUBSEQUENT GREEN UP OF THE FUELS...NEITHER
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE END OF THE WEEK. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES THROUGH WEDNESDAY AND FRIDAY EVENING
THROUGH SATURDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE AT TIMES.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, Jun 23, 3:35 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
435 AM CDT MON JUN 23 2014
OKZ001>003-TXZ001>020-232100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
435 AM CDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TODAY AND TONIGHT...WITH THE BEST CHANCE FOR THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON THROUGH THE LATE EVENING. SOME OF
THESE STORMS CAN BECOME SEVERE WITH HAIL UP TO THE SIZE OF HEN EGGS
AND DAMAGING WIND GUSTS BEING THE MAIN THREATS. IN ADDITION AN
ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THESE STORMS...WHICH CAN LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TUESDAY AND WEDNESDAY AND AGAIN FRIDAY EVENING THROUGH
SATURDAY. A FEW STORMS THAT DEVELOP DURING THIS TIME PERIOD WILL
HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL
COULD ALSO LEAD TO THE POTENTIAL FOR FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION AT TIMES THROUGH WEDNESDAY AND AGAIN FRIDAY EVENING
THROUGH SATURDAY.
CLK
In the hours before
Local storm report, Jun 23, 4:21 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
521 AM CDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 2 ESE PAMPA 35.54N 100.93W
06/22/2014 M93 MPH GRAY TX MESONET
SUSTAINED 73 MPH WIND WITH A GUST TO 93 MPH.
&&
CORRECTED REMARKS
EVENT NUMBER AMA1400489
EALocal storm report, Jun 23, 4:30 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
530 AM CDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 1 E KNOWLES 36.87N 100.17W
06/22/2014 BEAVER OK EMERGENCY MNGR
FIVE TELEPHONE LINES BLOWN DOWN IN KNOWLES.
0537 PM HAIL 8 NW SLAPOUT 36.70N 100.23W
06/22/2014 E1.00 INCH BEAVER OK EMERGENCY MNGR
0537 PM TORNADO 10 WNW SLAPOUT 36.67N 100.28W
06/22/2014 BEAVER OK TRAINED SPOTTER
BRIEF 15 TO 20 SECOND TORNADO IN OPEN FIELD. NO DAMAGE
OBSERVED.
0549 PM FLASH FLOOD 2 S KNOWLES 36.84N 100.19W
06/22/2014 BEAVER OK EMERGENCY MNGR
WATER COVERING COUNTY ROADS SOUTH OF THE TOWN OF
KNOWLES.
0610 PM TSTM WND GST 8 W SLAPOUT 36.60N 100.26W
06/22/2014 M66 MPH BEAVER OK MESONET
0705 PM HAIL DARROUZETT 36.45N 100.33W
06/22/2014 E1.75 INCH LIPSCOMB TX PUBLIC
0708 PM HAIL DARROUZETT 36.45N 100.33W
06/22/2014 E2.50 INCH LIPSCOMB TX TRAINED SPOTTER
0718 PM HAIL 2 E BOOKER 36.46N 100.50W
06/22/2014 E1.00 INCH LIPSCOMB TX TRAINED SPOTTER
0846 PM HAIL WOLF CREEK PARK 36.21N 100.65W
06/22/2014 E1.50 INCH OCHILTREE TX LAW ENFORCEMENT
HIGH WINDS ALSO.
0915 PM TSTM WND GST 2 E GOODWELL 36.60N 101.60W
06/22/2014 M64 MPH TEXAS OK MESONET
0935 PM NON-TSTM WND GST 2 E GOODWELL 36.60N 101.60W
06/22/2014 M58 MPH TEXAS OK MESONET
0940 PM TSTM WND GST 6 WNW CANADIAN 35.96N 100.48W
06/22/2014 E70 MPH HEMPHILL TX STORM CHASER
0942 PM HAIL 5 NW CANADIAN 35.96N 100.43W
06/22/2014 E1.75 INCH HEMPHILL TX COUNTY OFFICIAL
VERY STRONG WINDS AS WELL
1012 PM HAIL CANADIAN 35.91N 100.38W
06/22/2014 E1.00 INCH HEMPHILL TX FIRE DEPT/RESCUE
1025 PM TSTM WND GST 8 W SLAPOUT 36.60N 100.26W
06/22/2014 M60 MPH BEAVER OK MESONET
1032 PM TSTM WND GST 18 SSE SPEARMAN 35.95N 101.08W
06/22/2014 E80 MPH ROBERTS TX AMATEUR RADIO
1040 PM TSTM WND GST 15 SW WOLF CREEK PARK 36.06N 100.85W
06/22/2014 E80 MPH OCHILTREE TX AMATEUR RADIO
1048 PM TSTM WND GST 26 NW MIAMI 35.96N 100.97W
06/22/2014 M61 MPH ROBERTS TX AWOS
1111 PM TSTM WND GST 4 N PAMPA 35.61N 100.98W
06/22/2014 E65 MPH GRAY TX AMATEUR RADIO
WINDS ESTIMATED AT 60 TO 70 MPH
1125 PM TSTM WND GST 2 ESE PAMPA 35.54N 100.93W
06/22/2014 M93 MPH GRAY TX MESONET
SUSTAINED 73 MPH WIND WITH A GUST TO 93 MPH.
1125 PM TSTM WND DMG 2 E PAMPA 35.55N 100.93W
06/22/2014 GRAY TX AMATEUR RADIO
LARGE TREES DOWN IN PAMPA
1125 PM TSTM WND DMG PAMPA 35.55N 100.96W
06/22/2014 GRAY TX EMERGENCY MNGR
WIDESPREAD STRAIGHT LINE WIND DAMAGE IN PAMPA INCLUDING
TREES AND POWERLINES DOWN...POWER OUTAGES...AND AT LEAST
ONE HOUSE FIRE CAUSED BY THE STORMS
1128 PM TSTM WND GST LEFORS 35.44N 100.80W
06/22/2014 E70 MPH GRAY TX STORM CHASER
WINDS ESTIMATED AT 65 TO 70 MPH. POWER OUT ACROSS TOWN.
1130 PM TSTM WND GST 6 NNW AMARILLO 35.29N 101.85W
06/22/2014 E70 MPH POTTER TX BROADCAST MEDIA
1135 PM TSTM WND GST 9 NNE AMARILLO 35.32N 101.76W
06/22/2014 M58 MPH POTTER TX MESONET
1135 PM TSTM WND GST 2 ESE PAMPA 35.54N 100.93W
06/22/2014 M64 MPH GRAY TX MESONET
1135 PM TSTM WND DMG MIAMI 35.69N 100.64W
06/22/2014 ROBERTS TX LAW ENFORCEMENT
COUPLE OF HOMES DAMAGED. TIME ESTIMATED BASED ON RADAR.
1136 PM TSTM WND GST 5 W TIMBERCREEK CANYON 35.06N 101.91W
06/22/2014 M70 MPH RANDALL TX BROADCAST MEDIA
1138 PM TSTM WND DMG 2 WNW AMARILLO 35.21N 101.85W
06/22/2014 POTTER TX PUBLIC
ROOF BLOWN OFF A CARPORT AND A LARGE TREE BLOWN DOWN.
DAMAGE ON THE NORTH SIDE OF AMARILLO.
1138 PM TSTM WND GST 9 NNE AMARILLO 35.32N 101.76W
06/22/2014 M59 MPH POTTER TX MESONET
1138 PM TSTM WND GST 5 SSW AMARILLO 35.13N 101.85W
06/22/2014 M61 MPH RANDALL TX BROADCAST MEDIA
1139 PM TSTM WND GST 6 NW TIMBERCREEK CANYON 35.11N 101.90W
06/22/2014 M59 MPH RANDALL TX BROADCAST MEDIA
1140 PM TSTM WND GST 2 ESE PAMPA 35.54N 100.93W
06/22/2014 M68 MPH GRAY TX MESONET
1145 PM TSTM WND GST 4 NNW LAKE TANGLEWOOD 35.11N 101.80W
06/22/2014 M58 MPH RANDALL TX MESONET
1146 PM TSTM WND GST 6 ENE AMARILLO 35.22N 101.72W
06/22/2014 M67 MPH POTTER TX ASOS
1146 PM TSTM WND GST 4 NNW LAKE TANGLEWOOD 35.11N 101.80W
06/22/2014 M64 MPH RANDALL TX MESONET
1147 PM TSTM WND GST 5 WNW TIMBERCREEK CANYO 35.07N 101.90W
06/22/2014 M60 MPH RANDALL TX BROADCAST MEDIA
1147 PM TSTM WND GST 7 SW PANTEX 35.25N 101.66W
06/22/2014 M59 MPH POTTER TX BROADCAST MEDIA
1204 AM TSTM WND GST 3 NNW PALO DURO CANYON 34.99N 101.69W
06/23/2014 M61 MPH RANDALL TX MESONET
1205 AM TSTM WND GST 3 NW PALO DURO CANYON 34.99N 101.70W
06/23/2014 M61 MPH RANDALL TX BROADCAST MEDIA
1210 AM TSTM WND GST 1 ENE MCLEAN 35.24N 100.57W
06/23/2014 M60 MPH GRAY TX MESONET
1219 AM TSTM WND GST 10 ENE PALO DURO CANYON 34.98N 101.50W
06/23/2014 M59 MPH ARMSTRONG TX MESONET
1230 AM TSTM WND GST 2 WSW CLARENDON 34.92N 100.93W
06/23/2014 M60 MPH DONLEY TX MESONET
&&
EVENT NUMBER AMA1400468 AMA1400467 AMA1400471 AMA1400469 AMA1400470
AMA1400472 AMA1400473 AMA1400474 AMA1400475 AMA1400476 AMA1400481
AMA1400477 AMA1400479 AMA1400478 AMA1400482 AMA1400480 AMA1400483
AMA1400484 AMA1400485 AMA1400489 AMA1400500 AMA1400503 AMA1400494
AMA1400486 AMA1400488 AMA1400490 AMA1400497 AMA1400501 AMA1400487
AMA1400491 AMA1400506 AMA1400507 AMA1400493 AMA1400495 AMA1400492
AMA1400498 AMA1400504 AMA1400505 AMA1400499 AMA1400509 AMA1400502
AMA1400510 AMA1400508
EAFlood, Hemphill
- When
- June 23, 9:00 AM CST to 12:00 PM CST
- Where
- Hemphill County, 2.62 mi N of Canadian to 2.34 mi NNE of Canadian
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.937, -100.372
Reports state two female horseback riders (one 24 years old the other 6 years old) traveling along the banks went missing prior to noon on Monday June 23rd. By 7 PM that day, search and rescue crews located the still saddled horse the females were last seen riding downstream of the US 60 bridge spanning the Canadian River. Roughly 15 minutes later the remains of the 6 year old were recovered. The remains of the 24 year old female were recovered 5 days later 2 miles downstream from the US 60 bridge. Preliminary autopsy results showed the cause of death to be drowning.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, June 23, 2014$847,000 · EF1 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2014$40,000 · 1.5 in hail · 14 events
- Flooding and Damaging Winds in Pennsylvania, June 23 to 24, 2014$46,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, June 23, 2014$39,000 · 50 kt wind · 7 events
- Flash Flood and Flooding in Arkansas, June 23 to 27, 2014$30,000 · 1 in hail · 9 events
- Tornadoes and Damaging Wind in Illinois, June 23, 2014$36,000 · EF0 · 3 events
- Damaging Winds in Tennessee, June 23, 2014$24,000 · 50 kt wind · 6 events
- Damaging Wind in Indiana, June 23, 2014$30,000 · 61 kt wind · 1 event
- Damaging Winds in Kentucky, June 23, 2014$20,000 · 50 kt wind · 3 events
- Lightning Strike in Louisiana, June 23, 2014$20,000 · 1 event
- Damaging Winds in Texas, June 23, 2014$14,000 · 60 kt wind · 6 events
- Flash Flood and Damaging Wind in Georgia, June 23, 2014$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525914.